Duke Mathematical Journal

Degree growth of meromorphic surface maps

Sébastien Boucksom, Charles Favre, and Mattias Jonsson

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study the degree growth of iterates of meromorphic self-maps of compact Kähler surfaces. Using cohomology classes on the Riemann-Zariski space, we show that the degrees grow similarly to those of mappings that are algebraically stable on some bimeromorphic model

Article information

Duke Math. J., Volume 141, Number 3 (2008), 519-538.

First available in Project Euclid: 15 February 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 32H50: Iteration problems
Secondary: 14E05: Rational and birational maps 14C17: Intersection theory, characteristic classes, intersection multiplicities [See also 13H15]


Boucksom, Sébastien; Favre, Charles; Jonsson, Mattias. Degree growth of meromorphic surface maps. Duke Math. J. 141 (2008), no. 3, 519--538. doi:10.1215/00127094-2007-004. https://projecteuclid.org/euclid.dmj/1203087636

Export citation


  • W. P. Barth, K. Hulek, C. A. M. Peters, and A. Van De Ven, Compact Complex Surfaces, 2nd ed., Ergeb. Math. Grenzgeb. (3) 4, Springer, Berlin, 2004.
  • E. Bedford and K. H. Kim, On the degree growth of birational mappings in higher dimension, J. Geom. Anal. 14 (2004), 567--596.
  • —, Periodicities in linear fractional recurrences: Degree growth of birational surface maps, Michigan Math. J. 54 (2006), 647--670.
  • A. M. Bonifant and J. E. Fornaess, Growth of degree for iterates of rational maps in several variables, Indiana Univ. Math. J. 49 (2000), 751--778.
  • S. Boucksom, Divisorial Zariski decompositions on compact complex manifolds, Ann. Sci. École Norm. Sup. (4) 37 (2004), 45--76.
  • S. Boucksom, C. Favre, and M. Jonsson, Differentiability of volumes of divisors and a problem of Teissier, to appear in J. Algebraic Geom., preprint, \arxivmath/0608260v2[math.AG]
  • S. Cantat, Caractérisation des exemples de Lattès et de Kummer, preprint, 2006.
  • —, Sur les groupes de transformations birationnelles des surfaces, preprint, 2007.
  • J. Diller and C. Favre, Dynamics of bimeromorphic maps of surfaces, Amer. J. Math. 123 (2001), 1135--1169.
  • T.-C. Dinh and N. Sibony, Une borne supérieure pour l'entropie topologique d'une application rationnelle, Ann. of Math. (2) 161 (2005), 1637--1644.
  • C. Favre, Les applications monomiales en deux dimensions, Michigan Math. J. 51 (2003), 467--475.
  • C. Favre and M. Jonsson, The Valuative Tree, Lecture Notes in Math. 1853, Springer, Berlin, 2004.
  • —, Valuations and multiplier ideals, J. Amer. Math. Soc. 18 (2005), 655--684.
  • —, Valuative analysis of planar plurisubharmonic functions, Invent. Math. 162 (2005), 271--311.
  • —, Eigenvaluations, Ann. Sci. École Norm. Sup. (4) 40 (2007), 309--349.
  • G. B. Folland, Real Analysis: Modern Techniques and Their Applications, 2nd ed., Pure Appl. Math. (N.Y.), Wiley, New York, 1999.
  • J.-E. Fornaess and N. Sibony, ``Complex dynamics in higher dimension, II'' in Modern Methods in Complex Analysis (Princeton, 1992), Ann. of Math. Stud. 137, Princeton Univ. Press, Princeton, 1995, 135--182.
  • S. Friedland, Entropy of polynomial and rational maps, Ann. of Math. (2) 133 (1991), 359--368.
  • V. Guedj, Entropie topologique des applications méromorphes, Ergodic Theory Dynam. Systems 25 (2005), 1847--1855.
  • —, Ergodic properties of rational mappings with large topological degree, Ann. of Math. (2) 161 (2005), 1589--1607.
  • J. Hubbard and P. Papadopol, Newton's method applied to two quadratic equations in $\mathbfC^2$ viewed as a global dynamical system, to appear in Mem. Amer. Math. Soc. 191 (2008), no. 891, preprint, 2000.
  • A. Katok and B. Hasselblatt, Introduction to the Modern Theory of Dynamical Systems, Encyclopedia Math. Appl. 54, Cambridge Univ. Press, Cambridge, 1995.
  • J. KolláR, ``Singularities of pairs'' in Algebraic Geometry (Santa Cruz, Calif., 1995), Proc. Symp. Pure Math. 62, Part 1, Amer. Math. Soc., Providence, 1997, 221--287.
  • R. Lazarsfeld, Positivity in Algebraic Geometry, I: Classical Setting: Line Bundles and Linear Series, Ergeb. Math. Grenzgeb. (3) 48, Springer, Berlin, 2004.
  • Y. Manin, Cubic Forms: Algebra, Geometry, Arithmetic, 2nd ed., North-Holland Math. Lib. 4, North-Holland, Amsterdam, 1986.
  • V.-A. Nguyen, Algebraic degrees for iterates of meromorphic self-maps of $\mathbbP^k$, Publ. Mat. 50 (2006), 457--473.
  • A. Russakovskii and B. Shiffman, Value distribution for sequences of rational mappings and complex dynamics, Indiana Univ. Math. J. 46 (1997), 897--932.
  • N. Sibony, ``Dynamique des applications rationnelles de $\mathbfP\sp k$'' in Dynamique et géométrie complexes (Lyon, France, 1997), Panor. Synthèses 8, Soc. Math. France, Montrouge, 1999, 97--185.
  • M. Vaquié, ``Valuations'' in Resolution of Singularities (Obergurgl, Austria, 1997), Progr. Math. 181, Birkhäuser, Basel, 2000, 539--590.
  • O. Zariski and P. Samuel, Commutative Algebra, Vol. II, reprint of the 1960 ed., Grad. Texts in Math. 29, Springer, New York, 1975.